Neonatal drug withdrawal happens when a baby who has been exposed to drugs in the womb has withdrawal symptoms. This happens because the baby is no longer exposed to the drug the mother was taking.
|Blood Traveling Through Mother's Placenta to Baby|
|Drugs and alcohol travel through this path from mother to baby.|
|Copyright © Nucleus Medical Media, Inc.|
This problem can be caused when a pregnant woman uses:
Drug, medicine, or alcohol abuse when pregnant raise the risk of this problem in a baby.
Symptoms can happen within hours to days after birth. It depends on the type and amount of drug used.
Problems may be:
- Stiff muscles
- Poor feeding
- Problems sleeping
- Crying a lot
- Problems breathing
The doctor will check the baby based on their symptoms and the mother's health and drug history. A physical exam will be done.
The baby will be tested for signs of drugs. This may be done with urine, umbilical cord, blood, hair, and stool testing.
It can take weeks to months for a drug to leave a baby's body. Medicine may be given to help ease problems. The overall goals of treatment are to:
- Monitor the baby for signs of problems, such as seizures
- Provide support, such as fluids, oxygen, and special feedings
National Institute on Drug Abuse https://www.drugabuse.gov
Substance Abuse and Mental Health Services Administration https://www.samhsa.gov
Centre for Addiction and Mental Health http://www.camh.ca
Health Canada http://www.canada.ca
Hudak ML, Tan RC, et al. Neonatal drug withdrawal. Pediatrics. 2012 Feb;129(2):e540-e560.
Neonatal opioid withdrawal. EBSCO DynaMed website. Available at: https://www.dynamed.com/condition/neonatal-opioid-withdrawal . Updated August 6, 2019. Accessed January 3, 2019.
- Reviewer: EBSCO Medical Review Board Kari Kassir, MD
- Review Date: 09/2019
- Update Date: 06/12/2020